Tuesday, June 17, 2008

Side Effects

Finally, the long-awaited (or merely long-forgotten) promised post about side effects.

Side effects seem to have become big business for the pharmaceutical industry, because virtually everything you can take can—and likely will—have them. There are definite benefits to typical Western pharmaceuticals—don't get me wrong. I have had some amazing primary responses to some of my drugs—almost immediate cessation of nausea with the Zofran (slightly less quick, but—you guessed it—smaller guttal side effects with the Compazine), overnight clearing up of the thrush with the Fluconazole, evident (from lower nausea in the mornings and no more muscular headache over the right side of my scull) reduced swelling of lesions in my brain from the dexamethazone.

However, there are the drawbacks, and there are lots of secondary drugs you may have to take to help you take these primary drugs. As we all know by now (too well, I'm sure, for some of you), Zofran is great on the tummy, hard on the guts. I've been taking Senna, Colace, Miralax, Milk of Magnesia, yoghurt, and a lot of fruits—cherries and grapes and raspberries, prunes and dried apricots, peaches and pears and apples—and drinking a lot of juice, mostly mixed with fizzy water because otherwise it gets a bit sweet—grape, and prune, and pear, and Goji berry citrus (a new favorite of Ian's, although the citrus gets me in the back of the throat a little). Periodically I'll have a large decaf latte, which also helps a bit, but doesn't actually add any volume to the gallons of liquid I'm supposed to be drinking every day while my kidneys flush craps from my lungs. Aside from my chemo day last week when I got a small drip of Zofran as part of my pre-meds, I've been avoiding it in favor of Compazine. I've found that, over all, I'm in slightly better shape.

The dexamethazone is the other major side-effect producing pharmaceutical I'm on right now—and it's a little tough. It's a steroid, and it makes me jittery. My voice sounds jittery and emotional (I keep having to tell people I'm not, in fact, choked up, merely drugged), my hands are jittery, my handwriting looks jittery. My signature is not at its best right now, so I'm sure it's good I've been doing all my shopping online. Not only that, but the drug has changed the way my face looks—I have puffy cheeks now, and a little bit of a second chin. Combined with baldness, I would have to say I am no longer looking quite as fabulous as when this whole process started a month ago. In fact, my face now looks like it does in my driver's license photo (and I wonder a little why that is. Why was that pic so bad?). To make up for the jitteriness of the dex, I could take Ativan to calm my nerves, but when I took it a couple times last year for the calming effects on my panic attacks, it kind of deadened everything. Instead, I'm choosing to sleep when I'm tired, which is mostly at night with one or two naps during the days, depending.

The Neupogen, the $1700/week shots I give myself, has a side effect of bone pain, because it's a massive stimulant of bone marrow function. It makes the white cells go a little nutso (normal high is 10,000 and mine was 43,000 the first week), which is great for the otherwise chemo-compromised immune system. So there—already a drug treating a side effect. To treat the side effects of Neupogen, one can take Tylenol, or even the much more interesting Tylenol 3. I haven't yet had any bone pain from this, and don't remember having it more than once or twice seven years ago.

Of course the infusions themselves come with various side-effects. Perhaps the most obvious is the hair loss. In my case this time around, the hair on my head has fallen out because of the radiation; from what I understand, there's some chance that it will not grow back as thick as before, or maybe not at all on the sides. I'm choosing not to be freaked out by this, because I won't know for at least 8 months anyway and that's a long time to hold on to a panic. The rest of the hair on my body—and I mean all the rest, even the peach fuzz on the belly—will fall out by the end of my treatments. And that looks a bit weird, too. We don't realize how much sheen body hair gives to a person, until it's entirely gone. And I'm sure other people are deft at applying false eyelashes . . . but I certainly wasn't. Better just to embrace the Olympic swimmer look. Along with hair loss comes a loss of skin color—chemo patients are processing a lot of chemicals, and a lot of toxins both internally from their diseases and externally from the cures. Your largest organ shows the strain. Of course there is also the nausea, the fatigue, and occasionally things like "chemo brain" when you feel like you're just not thinking as well. Oh, and nearsightedness. If I weren't already not allowed to drive, I would probably make the prudent choice to not drive anyway, because my glasses prescription simply isn't good enough right now. I think this has something to do with yet another side-effect—dehydration. That's a hard one to keep on top of, except for infusion days when I'm getting an extra liter of simple saline solution, simply because who wants to drink all the time? Talk about tedious.

The radiation side effects that I'm continuing to experience include a sore back of the throat (particularly last night when I slept with the window open right above my head—big mistake), scabby inner nose, and scabby ears. With the sore throat comes the lack of taste—and by that I mean ability to taste, not cheesiness of course. That's been a bit hard. Fruits are pretty easy and I can taste them, but savory seems a bit more bitter, or simply flat. I'm trying to cook by memory when I spice things, because one of the primary savories I can taste right now is salt, and other people don't necessarily get all their pleasure from that particular sensation. Although even I recognized that our traditional ground-beef-and-tomato-sauce spaghetti last night was a success. Oh, and of course there's the peeling head and baldness. I seemed to have avoided the possible loss of short-term memory and the possible loss of multitasking skill . . . although Ian picked those up for me (he's adjusted quite well now, but it was a funny week or so—like an hysterical pregnancy).

So, yeah. Responding to effects—primary, side, tertiary—beyond, I have no doubt at some point—is definitely one part of my current full-time job description.

1 comment:

Andrienne said...

Calin,

I hate to broach this, but I really have to throw it out there because of the huge significance. I understand the need to keep easily digested kinds of roughage going, but the real culprit here is candida, and most of your choices are literally candida food. The things you are using are making those little yeasties not only grow unchecked, but they are being assisted by diet. I know I am out on a limb here, but I feel VERY strongly about this.

Dried fruit - really bad
Fruit juices - really bad
Berries - really bad
Baked goods - really bad
Mushrooms - really bad

Anything that converts to sugar during digestion, or anything containing yeast or fungus is what feeds them. When they atart to die off they make you crave these foods beyond belief. It is almost neccessary to think of them as entities that have a desire to survive, because you literally have to starve them into submission.

I have a friend who has had long term candida problems due to severe medications who has suggested that the Earth has been populated by aliens, and they are Candida. The main medication sources, of course, being steroids and antibiotics.

This also includes berries, as they have forms of fungus on them that we do not detect until the mold grows as they age. The mold is always there, we just don't see it until it is out of control.

I know prunes are common wisdom for the elimination tract, but the concentration of sugars, and the inherant molds that accompany dried fruits is literally yeast food. Oranges are really bad as there are very high levels of mold attached to the orange peel, cantalope is bad for the same reason.

What works really well is unsweetened cranberry juice or pomagranate juice in your sparkling water.

I know it is presumptious of me to tell you all of this, but after a year long anti-candida regime I can really guarantee you that these foods are a huge contributing factor to gas and extra bloat, above and beyond the medications, of course.

All my love